Arthritis/Uvetis and prednisolone

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Femi
New Member


Date Joined Feb 2007
Total Posts : 2
   Posted 2/3/2007 4:28 AM (GMT -7)   
Hi,
 
I've been on prednisolone for roughly a year to tackle the inflammation in my eyes. I started off at 40mg and was quickly lowered to 15 over a couple of months. Then I was stuck on that for a while. I gained 42lb roughly. I'm not sure if that was due to just the pills or because I ate alot more than I used to.
 
I'm still on it but at a low dosage now. I was wondering that, now I'm on 5mg, can I lose weight and keep it down by careful dieting and exercise? I'm only 19 and I'm really starting to hate my body. Can anyone give me some help?

Baybreeze
Regular Member


Date Joined Oct 2005
Total Posts : 315
   Posted 2/3/2007 7:02 AM (GMT -7)   

Hi,

I know steroids cause appetite increase in many people plus I think it might make you retain water as well. When I first took prednisone I already knew I would probably gain weight b/c my sister did and from what others have said & what I read. But surprisingly, in my case, I was actually able to lose some weight while on the oral pred. I know it had to be due to the fact that all my pain & stiffness disappeared and my energy was back. So I was able to exercise pretty hard. I've also taken medrol dose packs and had epidural steroid injections since then but for some reason the injected spinal steroids caused me to retain water and I got massive moonface. These shots affected me more than the long term oral pills. But I think you might be able to keep weight at bay by keeping down salt intake, eating well, and exercising more than normal, especially if you eat more from increased hunger, that is, if your body can handle doing the exercise. I also know by the time I had spinal injections, I could harly walk anymore and the shots didnt help all my pain. about 5-6 after the shots wore off, my moon face was gone and everyone around me thought I lost weight...so I guess that had something to do with it, even without much exercise.


erin.K
Veteran Member


Date Joined Mar 2005
Total Posts : 3148
   Posted 2/3/2007 10:08 AM (GMT -7)   
Hi Femi! :-)  and WELCOME!!!!!!! So glad to have you.
Great question and worded beautifully!
 
Well...welcome to the club! tongue Of the official mad "I HATE skull PRED" mad club. Believe me, you'll get a lot of support on this one!
 
The systemic effect of the corticosteroids over time (even if one ate NOTHING) is unfortunately...edema (water retention/swelling). 
 
It is however something that eventually goes away when one stops the med...but even that takes time. (Some peeps who get the moonface and a swollen back...that takes a long while sometimes to disapear altogether)
 
Yes...avoiding salt (packaged foods, table salt, canned foods) as much as possible is an excellent way to help this problem. Pay attention to the food labels as well.
Diuretics might be an attractive solution to be tempted by...but unless your doc says the OKAY...don't use em'.  nono In the end...they'll do more damage than good.
 
But natural diuretics are great!  Asparagus, greenteas, coffee, Oregano seasoning, all help shed excess water weight.
A high protein, low sugar/carb diet is another idea to incorporate.  Don't go pure Atkins though! But by reducing the majority of high carb "empty calorie" foods & sticking to a lot of protein (nix the coldcuts) via lean chicken/turkey/soy and greens...that helps a lot.
 
Also...fluids push fluids...so if you restrict your water/fluid intake...you might end up actually holding on to MORE fluids! So do drink plenty of calorie free fluids. It will aid in flushing excess water out.
 
Now that you're tapered down to a low dose...things will slowly start to go back to normal.  If you are able to do physical activity and "burn" off an additional 100 to 200 calories per day in addition to "tweeking" a little here and there with food intake (the increased hunger may lessen now so that's good) you'll be on your way in no time. (And this shoud be a whole "way of life" and not a "diet"...I think starting the whole "dieting" thing is a set up for disaster...so instead, a life change is better, for your joint health & protection...it's something that is not "started" nor ever "finished")
Remember...it took a year to go on...it might take close to a year to come off.  But the slower the better!  The slower the weight comes off...the higher the chances are of KEEPING IT OFF!
 
All of these meds change us in so many ways...I know, at 25 I feel most of the time like a "saggy old lady" LOL...muscles?????? eyes what are they????? LOL.  Steroids left me with muscle atrophy, STREATCH MARKS! (ugh!) and really awful skin.  The edema in  my legs and arms are awful...I feel like a marshmallow! tongue And even though my weight is very low...it stinks still! So yeah...I get ya...I hate my body too at the moment.
 
You are young so that's an advantage...your body will tend to bounce back quicker!  Also...at your next docs appt. ask about thyroid testings.  From prolong steroid use...there is a chance that some of your hormones & metabolism may be a little off whack.
 
Best wishes!  Don't get discouraged!
Write back soon & again...welcome to HW
:-)  
Arthritis Forum Moderator
Active Severe Rheumatory Arthritis. Crohns Disease. A.Chiari Malformation & right brain venous anomoly. Partial Complex Seizures (under control!). MVP & Tricuspid Valve Prolapse. Rheumatic heart & lung. Previous Lymes Disease for 10 years.
Meds: Remicade infusions 300mg Q3weeks; Intra-articular knee injections; Arthrotec; 6MP; Mesalamine 4Grams; Prednisone; Entocort; Meclizine; Augmentin; Reglan; LidoDerm; Diazepam; Restaril; Dilaudid. 


yalinda
Veteran Member


Date Joined May 2006
Total Posts : 1179
   Posted 2/3/2007 2:27 PM (GMT -7)   
"saggy old lady" erin i resemble that remark lol lol lol

hey join the pred club! erin gave great advice so i have nothing else to offer other than welcome !

how are the eyes doing? do u take a steroid drop at all? what kind of doctor is treating this?

opps o guess i did add something new lol

yalinda
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 10, 2016 2:12 AM (GMT -7)
There are a total of 2,735,781 posts in 301,335 threads.
View Active Threads


Who's Online
This forum has 151435 registered members. Please welcome our newest member, Manny222.
144 Guest(s), 3 Registered Member(s) are currently online.  Details
TOOTY, Heatheranne87, ebinoase


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer